USMLE Forums banner
1 - 4 of 4 Posts

·
Registered
Joined
·
236 Posts
Discussion Starter · #1 ·
a 44 year old female is found delirius late at night in the streets brought in by a young man who was kind enough to give her something sweet on the way to the hospital. BP is 130/80 pulse is 78 bpm. On examination she has nystagmus, she's ataxic and has limited eye movement. She then behaved very strangely cursing and swearing. When asked about how she came here she remembered that an ambulance drove her after she dialled 911.
What is the probable result from the young man's nice gesture:

a- improved level of consciousness
b- increase lactic acisosis
c- hypokalemia
d- polyuria
e- decreased NAD levels
 

·
Registered
Joined
·
4,342 Posts
perhaps the nice guy has increased her lactic acidosis as additional glucose will only go anaerobic in a thiamine and NAD deficient delirious chronic alcoholic!
 

·
Registered
Joined
·
120 Posts
I agree with Firas, I think it's also increased lactic acidosis. However, I can't find a good reason as to why she reacts violently, or the confabulations. When I read "She then behaved very strangely cursing and swearing", cocaine corssed my mind, and in which case the lactic acidosis answer would be wrong. Any clarification would be appreciated.

thnx
 

·
Registered
Joined
·
236 Posts
Discussion Starter · #4 ·
unfortunately for us, and more for the nurses, cursing and swearing and violence are not limited to cocain or drug abuse. Infact, I think most cases of delirium can be accompanied with some violence espescially alcohol "disinhibition". As for confabulations, they are classic in Wernicke-Korsakoff syndrome.

correct answer is b- increased lactic acidosis.
This is a case of thiamine. Thiamine is important for dehydrogenase complexes in Kreb's cycle as alpha ketoglutarate dehydrogenase and pyruvate dehydrogenase complexes. Now pyruvate can't be metabolized aerobically, and it's shifted to anaerobic metabolism. This anaerobic metabolism of glucose is increased when you give the patient sugar orally or iv, increasing the conversion of glucose to pyruvate and pyruvate to lactate by lactate dehydrogenase, the later reaction supplies NAD for alcohol dehydrogenase and acetaldehyde dehydrogenase so NAD level is at least not decreased (Choice e)

This is why in hospitals they don't give glucose alone for empirical treatment of unconscious patients, they give thiamine with it "The well known cocktail of glucose (for hypoglycemia), thiamine (for Wernicke-Korsakoff syndrome) and naloxon (for morphine)"

Other wrong choices are just nonsense.

NB: if you found anything you don't agree with post a note so that we can share the information. I do my best so that the info I write are correct, but it's one person's work and subject to error.
 
1 - 4 of 4 Posts
Top